Alert archive / Kentucky / Flash Flood Warnings in 2014

Flash Flood Warning 38, NWS Jackson, KY

September 5, 2014McCreary County, Kentucky

NWS Jackson, KY issued this flash flood warning at Sep 5, 2014, 11:11 AM EDT for McCreary County, Kentucky. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2014, 11:11 AM EDT (15:11 UTC)
Expired
Sep 5, 2014, 4:00 PM EDT
In force
5 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County McCreary County, KY

The radar

The Knoxville radar (KMRX), 124 km from the middle of the area, began a volume at 15:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1435 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

013 
WGUS53 KJKL 051511
FFWJKL
KYC147-052000-
/O.NEW.KJKL.FF.W.0038.140905T1511Z-140905T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1111 AM EDT FRI SEP 5 2014

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL MCCREARY COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 400 PM EDT

* AT 1109 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. ESTIMATED RAINFALL OVER THE PAST HOUR HAS BEEN IN THE 
  1.5 TO 1.75 INCH RANGE IN THE PARKERS LAKE AND GREENWOOD AREAS.
  SHOWERS AND THUNDERSTORMS WILL BRING UP TO AN ADDITIONAL ONE HALF
  OF AN INCH TO ONE INCH OVER THE NEXT COUPLE OF HOURS TO THE
  WARNED AREA. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  GREENWOOD...PARKERS LAKE AND WIBORG.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...KILBURN 
FORK...SHELTON CREEK...LICK FORK...COOPER CREEK...SPRUCE 
CREEK...STRAIGHT CREEK...BIG CREEK...EAGLE CREEK...LAUREL 
FORK...FREEMAN FORK...COGUR FORK...AND BEAVER CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3689 8453 3692 8445 3686 8438 3683 8444
      3679 8453 3686 8456

$$

PELTON
1 follow-up statement
593 
WGUS73 KJKL 051803
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
203 PM EDT FRI SEP 5 2014

KYC147-051818-
/O.CAN.KJKL.FF.W.0038.000000T0000Z-140905T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCCREARY KY-
203 PM EDT FRI SEP 5 2014

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTH CENTRAL
MCCREARY COUNTY IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3689 8453 3692 8445 3686 8438 3683 8444
      3679 8453 3686 8456

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 9:54 AM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Sep 5, 9:54 AM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
954 AM EDT FRI SEP 5 2014

.UPDATE...
ISSUED AT 950 AM EDT FRI SEP 5 2014

CUMULUS AND A FEW SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED
OVER SOUTHERN PARTS OF THE REGION WITH SOME HEATING OF THE MOIST
AIRMASS IN PLACE. PW IS GREATEST GENERALLY ALONG AND SOUTH OF THE MTN
PARKWAY AND REMAINS IN THE 1.5 TO 1.75 INCH RANGE. ANY OF THE
ACTIVITY CAN PRODUCE AT LEAST BRIEF HEAVY DOWNPOURS. MOST OF THE
ACTIVITY FOR THE REMAINDER OF THE MORNING SHOULD BE FROM THE
CUMBERLAND VALLEY REGION EAST AND NORTHEAST ALONG THE VA BORDER.
HOWEVER...AT LEAST AN ISOLATED SHOWER OR A THUNDERSTORM CANNOT BE
RULED OUT ACROSS THE ENTIRE REGION UNTIL THE LATE AFTERNOON OR EARLY
EVENING HOURS. SKY COVER HAS BEEN INCREASED FOR THE NEXT FEW HOURS
AND POPS HAVE BEEN UPDATED TO INCLUDE A SLIGHT CHANCE OR HIGHER
ACROSS THE SOUTH FOR THE REMAINDER OF THE DAY WITH SLIGHT CHANCE TO
CHANCE IN ALL AREAS FOR THE AFTERNOON. THE HOURLY TEMPERATURE CURVE
WILL BE TEMPERED A BIT BY THE INITIAL CLOUD COVER IN THE SOUTH...BUT
TEMPERATURES SHOULD STILL CLIMB WELL INTO THE 80S TODAY IN ALL AREAS.

UPDATE ISSUED AT 745 AM EDT FRI SEP 5 2014

HAVE UPDATED THE FORECAST GRIDS BASED ON LATEST OBS...BUT WITH NO
SUBSTANTIAL EFFECT ON THE OVERALL FORECAST.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 352 AM EDT FRI SEP 5 2014

TODAY LOOKS SIMILAR TO YESTERDAY...WITH NO SUBSTANTIAL CHANGE IN
ATMOSPHERE OR FEATURES. MORNING FOG WILL DISSIPATE AND DIURNAL
DESTABILIZATION WILL LEAD TO AFTERNOON CONVECTION. THE QUESTION IS...
WHAT EXTENT OF COVERAGE. MOISTURE IN SOUNDINGS DOES NOT LOOK AS DEEP
AS YESTERDAY...AND FEATURES ALOFT REMAIN WEAK...SO WILL GO FOR LESS
COVERAGE. CONVECTION SHOULD START TO DIE OFF THIS EVENING AS HEATING
IS LOST. HOWEVER...A PATTERN CHANGE WILL BE ON THE WAY. A BROAD UPPER
TROUGH WILL BE DROPPING SE OVER THE EASTERN CONUS...SENDING A COLD
FRONT INTO THE OHIO VALLEY BY SATURDAY MORNING. SHOWERS AND
THUNDERSTORMS MAY START TO REDEVELOP OVERNIGHT...BUT THE GREATEST
PROBABILITY WILL BE ON SATURDAY AFTER HEATING OCCURS AND AS THE FRONT
MOVES THROUGH.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 323 AM EDT FRI SEP 5 2014

THE MODELS START OUT IN GOOD AGREEMENT IN THE EXTENDED PERIOD...WITH
A BROAD TROUGH OF LOW PRESSURE ALOFT MOVING OUT OF THE EASTERN GREAT
LAKES REGION AND ACROSS NEW ENGLAND AND MID ATLANTIC REGIONS SATURDAY
NIGHT INTO SUNDAY. MOISTURE RIDING UP AND OVER A DEPARTING SURFACE
BOUNDARY WILL BRING SCATTERED TO NUMEROUS SHOWERS AND STORMS TO
EASTERN KENTUCKY THROUGH SUNDAY AFTERNOON. A RATHER WEAK RIDGE OF
SURFACE HIGH PRESSURE IS THEN PROGGED TO MOVE ACROSS THE AREA FROM
SUNDAY AFTERNOON THROUGH MONDAY EVENING. SOME WEAK FLOW OFF THE GULF
OF MEXICO BENEATH THE RIDGE MAY SPARK A FEW SHOWERS AND STORMS IN OUR
EASTERN COUNTIES ON MONDAY. AFTER THIS FLUKE PRECIP EVENT ON
MONDAY...THE MODELS BEGIN TO DIVERGE WITH THEIR SOLUTIONS...WITH THE
GFS BEING MORE PROGRESSIVE AND FURTHER NORTH WITH AN AREA OF LOW
PRESSURE THAT DEVELOPS OVER THE MIDWEST CONUS ON TUESDAY THAN THE
ECMWF. THE GFS SYSTEM DEEPENS FASTER TO GREATER STRENGTH THE ECMWF
SYSTEM. THE ECMWF ALSO STALLS OUT ITS SURFACE ACROSS THE OHIO AND
TENNESSEE VALLEY REGIONS THURSDAY THROUGH FRIDAY EVENING...WHILE THE
GFS PUSHES ITS SURFACE EASTWARD AND OUT OF THE REGION. THAT BEING
SAID...WENT WITH A DECENT CHANCE OF PRECIPITATION ACROSS THE AREA
FROM TUESDAY NIGHT THROUGH FRIDAY...USING A BLEND OF THE GFS ECMWF
MODEL SOLUTIONS FOR SYSTEM TIMING AND EVOLUTION AND THE AREAL EXTENT
OF ITS ASSOCIATED PRECIPITATION. THERE IS A GOOD DEAL OF UNCERTAINTY
REGARDING THIS SECOND WEATHER SYSTEM.

TEMPERATURES THROUGHOUT THE PERIOD LOOK TO BE AT LEAST SLIGHTLY BELOW
NORMAL BOTH DURING THE DAY AND NIGHT TIME PERIODS. IT LOOKS LIKE THE
COOLEST PERIOD DURING THE EXTENDED WILL SUNDAY...MONDAY...AND
THURSDAY...DURING WHICH TIME DAY TIME HIGH TEMPERATURES ARE EXPECTED
TO TOP OUT FROM THE MID TO UPPER 70S TO JUST OVER 80 EACH DAY.
OVERNIGHT LOWS SATURDAY AND SUNDAY NIGHT WILL RANGE FROM THE UPPER
50S IN OUR NORTHERN COUNTIES...TO THE LOWER 60S SOUTH. LOWS
THROUGHOUT THE REST OF THE EXTENDED WILL LIKELY BOTTOM OUT IN THE
LOW TO MID 60S.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 745 AM EDT FRI SEP 5 2014

CONDITIONS VARIED WIDELY AT TAF ISSUANCE. LOCALIZED VLIFR IN FOG WAS
PRESENT...ESPECIALLY IN VALLEYS...WHILE MOST RIDGES AND OPEN TERRAIN
WERE VFR. FOG WILL WILL DISSIPATE AND BE MOSTLY GONE BY AROUND 14Z.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP IN THE AFTERNOON...AND THEN DISSIPATE EARLY IN THE
EVENING...FOLLOWED BY DEVELOPMENT OF VALLEY FOG AGAIN TONIGHT.
RENEWED DEVELOPMENT OF SHOWERS/THUNDERSTORMS MAY OCCUR LATE TONIGHT
AS A COLD FRONT APPROACHES FROM THE NORTHWEST.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JP
SHORT TERM...HAL
LONG TERM...AR
AVIATION...HAL
Hazardous weather outlook, Sep 5, 9:59 AM EDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
959 AM EDT FRI SEP 5 2014

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-061100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
959 AM EDT FRI SEP 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. ANY THUNDERSTORMS THAT
DEVELOP THROUGH EARLY THIS EVENING WILL BE CAPABLE OF PRODUCING
TORRENTIAL DOWNPOURS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY AND SATURDAY NIGHT...AND
ALSO MONDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HAL/JP

In the hours before

Special weather statement, Sep 5, 6:10 AM EDT, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
610 AM EDT FRI SEP 5 2014

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
610 AM EDT FRI SEP 5 2014

...LOCALLY DENSE FOG EARLY THIS MORNING...

FOG WILL REDUCE VISIBILITY TO A QUARTER MILE OR LESS AT SOME
LOCATIONS EARLY THIS MORNING. THE FOG IS EXPECTED TO BE THICKEST IN
VALLEYS WITH LARGE STREAMS AND RIVERS. THE FOG SHOULD DISSIPATE BY
LATE MORNING.

MOTORISTS SHOULD BE ON ALERT FOR SUDDEN CHANGES IN VISIBILITY...AND
ALLOW EXTRA DISTANCE BETWEEN VEHICLES WHEN TRAVELING IN FOG. USE LOW
BEAM HEADLIGHTS IN FOG...EVEN DURING THE DAY...SO THAT OTHERS CAN MORE
EASILY SEE YOU.

HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 11:00 AM EDTAreal Flood AdvisoryJKLLaurel, McCreary, Wayne, Whitley4 hr
Sep 5, 11:54 AM EDTAreal Flood AdvisoryJKLLaurel, McCreary, Pulaski, Whitley4 hr
Sep 5, 12:05 PM EDTAreal Flood AdvisoryJKLMcCreary, Whitley4 hr
Sep 5, 1:41 PM EDTAreal Flood AdvisoryJKLPulaski, Wayne3 hr
Sep 5, 1:47 PM EDTAreal Flood AdvisoryJKLBell, Knox, Whitley3 hr

Nearby

Flash Flood Warnings in Kentucky, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.